Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 604, NWS Norman, OK

July 6, 20167 counties in Texas

NWS Norman, OK issued this severe thunderstorm warning at Jul 6, 2016, 9:39 PM CDT for 7 counties in Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2016, 9:39 PM CDT (02:39 UTC)
Expired
Jul 6, 2016, 10:20 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Archer County, TX, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 27 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2879 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS54 KOUN 070239
SVROUN
TXC009-023-155-197-275-485-487-070330-
/O.NEW.KOUN.SV.W.0604.160707T0239Z-160707T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHERN TEXAS...
  WICHITA COUNTY IN NORTHERN TEXAS...
  HARDEMAN COUNTY IN NORTHERN TEXAS...
  BAYLOR COUNTY IN NORTHERN TEXAS...
  WILBARGER COUNTY IN NORTHERN TEXAS...
  NORTHERN ARCHER COUNTY IN NORTHERN TEXAS...
  FOARD COUNTY IN NORTHERN TEXAS...

* UNTIL 1030 PM CDT

* AT 938 PM CDT...THE LEADING EDGE OF WINDS FROM A LINE OF SEVERE
  THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM 4 MILES
  SOUTHEAST OF DAVIDSON TO 9 MILES SOUTH OF LOCKETT TO 12 MILES
  NORTHWEST OF TRUSCOTT...MOVING SOUTHEAST AT 50 MPH. WINDS OF 70
  MPH HAVE BEEN MEASURED WITH THESE STORMS. THE WINDS WILL OCCUR
  WELL BEFORE THE ARRIVAL OF THE THUNDERSTORMS.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  WICHITA FALLS...VERNON...BURKBURNETT...SEYMOUR...QUANAH...
  CROWELL...BENJAMIN...IOWA PARK...ELECTRA...HOLLIDAY...
  CHILLICOTHE...KAMAY...HARROLD...TRUSCOTT...MANKINS...GOODLETT...
  RED SPRINGS...VERA...MARGARET AND FARGO.

THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3443 10000 3442 9975 3437 9962 3441 9958
      3437 9944 3440 9939 3440 9930 3434 9921
      3421 9919 3422 9899 3415 9887 3413 9876
      3416 9865 3413 9855 3406 9849 3408 9842
      3378 9843 3363 9861 3344 9999
TIME...MOT...LOC 0238Z 294DEG 44KT 3419 9904 3395 9935 3385 9999 

HAIL...1.00IN
WIND...70MPH
 
$$

..SPEG.
2 follow-up statements
197 
WWUS54 KOUN 070259
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CDT WED JUL 6 2016

TXC009-023-155-197-275-485-487-070330-
/O.CON.KOUN.SV.W.0604.000000T0000Z-160707T0330Z/
KNOX TX-WICHITA TX-HARDEMAN TX-BAYLOR TX-WILBARGER TX-ARCHER TX-
FOARD TX-
959 PM CDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR KNOX...WICHITA...HARDEMAN...BAYLOR...WILBARGER...NORTHERN ARCHER
AND FOARD COUNTIES...

AT 957 PM CDT...THE LEADING EDGE OF WINDS FROM SEVERE THUNDERSTORMS
WAS LOCATED ALONG A LINE EXTENDING FROM ELECTRA TO LAKE KEMP TO
TRUSCOTT...MOVING SOUTHEAST AT 40 MPH. WINDS OF 60 MPH WILL BE
POSSIBLE. THE SEVERE STORMS ARE LOCATED NEAR COPPER BREAKS STATE
PARK AND CROWELL WHERE QUARTER SIZE HAIL IS ALSO POSSIBLE.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WICHITA FALLS...VERNON...BURKBURNETT...SEYMOUR...QUANAH...CROWELL...
BENJAMIN...IOWA PARK...ELECTRA...HOLLIDAY...CHILLICOTHE...KAMAY...
HARROLD...TRUSCOTT...MANKINS...RED SPRINGS...VERA...MARGARET...
FARGO AND ODELL.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3418 10000 3442 9975 3437 9962 3441 9958
      3437 9944 3440 9939 3440 9930 3434 9921
      3421 9919 3422 9899 3415 9887 3413 9876
      3416 9865 3413 9855 3406 9849 3408 9842
      3378 9843 3363 9861 3344 9999
TIME...MOT...LOC 0257Z 320DEG 36KT 3412 9883 3380 9926 3372 9996 

HAIL...1.00IN
WIND...60MPH
 
$$

..SPEG.
331 
WWUS54 KOUN 070320
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT WED JUL 6 2016

TXC009-023-155-197-275-485-487-070328-
/O.CAN.KOUN.SV.W.0604.000000T0000Z-160707T0330Z/
KNOX TX-WICHITA TX-HARDEMAN TX-BAYLOR TX-WILBARGER TX-ARCHER TX-
FOARD TX-
1020 PM CDT WED JUL 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR KNOX...WICHITA...HARDEMAN...
BAYLOR...WILBARGER...ARCHER AND FOARD COUNTIES IS
CANCELLED...
            
THE WINDS ASSOCIATED WITH THE SEVERE STORMS HAVE DECREASED AND NO
LONGER APPEAR TO BE SEVERE. THEREFORE THE WARNING HAS BEEN
CANCELLED. GUSTY WINDS REMAIN POSSIBLE... BUT ARE EXPECTED TO REMAIN
BELOW 50 MPH.

LAT...LON 3418 10000 3442 9975 3437 9962 3441 9958
      3437 9944 3440 9939 3440 9930 3434 9921
      3421 9919 3422 9899 3415 9887 3413 9876
      3416 9865 3413 9855 3406 9849 3408 9842
      3378 9843 3363 9861 3344 9999
TIME...MOT...LOC 0318Z 294DEG 44KT 3401 9855 3369 9898 3362 9968 

$$

..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:52 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 6, 6:52 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
652 PM CDT WED JUL 6 2016

.DISCUSSION...
00Z TAFS.

&&

.AVIATION...
Scattered storms are expected to move into western Oklahoma and
western north Texas. But as usual, the probability of one of
these storms affecting any specific TAF site is less than 50
percent at this point so will not include a TEMPO group in this
set. Away from storms, VFR conditions are expected.

&&

.PREV DISCUSSION... /issued 252 PM CDT WED JUL 6 2016/

DISCUSSION...
Forecast concerns for this update are focused upon ongoing
excessive heat over parts of north/central Oklahoma and prospects
for convection to spread east from west Texas this evening.

Current heat index values are occasionally reaching 110 degrees
from Kingfisher to Perkins and surrounding sites. Meanwhile 105 to
110 degree heat index values continue along a broad corridor from
western north Texas over much of Oklahoma. The Heat Advisory has
been expanded a bit on its western periphery and upgraded to an
Excessive Heat Warning over north/central Oklahoma. Will maintain
these headlines through Thursday, but influences from convection
tonight and/or any slight decrease in surface dewpoints could
dictate later adjustments.

Convection allowing models have shown a consistent signal for
scattered convection to originate within the deeply mixed boundary
layer over west Texas late this afternoon and spreading eastward
over western Oklahoma and western north Texas this evening. This
appears evident in satellite trends with deepening cumulus over
the southern Texas Panhandle and South Plains. With sufficient
steering flow and deep effective shear around 30 kt a threat of
severe/damaging wind gusts appears to exist with this activity as
it moves east of the 100th meridian around 00z.

Beyond these immediate hazards, ensemble confidence plots suggest
low confidence in the model blends through the weekend when a
front is expected to approach/impact the region. As of now, the
most likely timeframe for meaningful rainfall appears to be Friday
night/early Saturday favoring northern/northeastern Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  97  78  96 /  10   0  10  20
Hobart OK         77 103  79  99 /  40   0   0  20
Wichita Falls TX  79 101  79 100 /  20   0   0  10
Gage OK           76 105  74  97 /  40   0  10  30
Ponca City OK     80  99  78  93 /  20  10  10  30
Durant OK         77  95  78  95 /  10   0   0  10

&&

.OUN Watches/Warnings/Advisories...
OK...Excessive Heat Warning until 8 PM CDT Thursday for OKZ012-013-
     018>020-024>026.

     Heat Advisory until 8 PM CDT Thursday for OKZ006>008-011-016-017-
     022-023-027>032-035>048-050>052.

TX...Heat Advisory until 8 PM CDT Thursday for TXZ083>090.

&&
Hazardous weather outlook, Jul 6, 6:20 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED JUL 6 2016

OKZ004>048-050>052-TXZ083>090-071015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
620 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS
SCATTERED SHOWERS AND STORMS HAVE DEVELOPED ACROSS THE TEXAS
PANHANDLE...JUST EAST OF AMARILLO.  AS SUNSET APPROACHES...A FEW
OF THESE STORMS MAY MOVE INTO FAR WESTERN OKLAHOMA AND PERHAPS
WESTERN NORTH TEXAS.  THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 60 MPH. SMALL HAIL AND HEAVY DOWNPOURS
WILL ALSO BE A CONCERN.

STORM INTENSITY WILL DECREASE THROUGH THE LATE EVENING. IT'S
POSSIBLE THAT A FEW STORMS MAY REACH THE INTERSTATE 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
A FRONT IS EXPECTED TO MOVE INTO OKLAHOMA FRIDAY AND SATURDAY
INCREASING THUNDERSTORM CHANCES ACROSS THE AREA. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS FRIDAY IN NORTH CENTRAL
OKLAHOMA. LOWER CHANCES FOR THUNDERSTORMS EXIST SUNDAY INTO EARLY
NEXT WEEK.

.HEAT...
HEAT INDEX VALUES OF 105 TO 113 ARE EXPECTED AGAIN THURSDAY
AFTERNOON. HEAT ADVISORIES AND EXCESSIVE HEAT WARNINGS ARE IN
EFFECT.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Jul 6, 8:59 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     3 W GOULD               34.67N 99.83W
07/06/2016  M74 MPH          HARMON             OK   MESONET

0845 PM     TSTM WND GST     6 WNW ELDORADO          34.51N 99.75W
07/06/2016  M82 MPH          JACKSON            OK   TRAINED SPOTTER

0850 PM     TSTM WND GST     3 W GOODLETT            34.34N 99.94W
07/06/2016  M75 MPH          HARDEMAN           TX   MESONET

&&

DW
Local storm report, Jul 6, 9:09 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     3 W GOODLETT            34.34N 99.94W
07/06/2016  M59 MPH          HARDEMAN           TX   MESONET

&&

DW
Local storm report, Jul 6, 9:22 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     3 S ALTUS               34.60N 99.33W
07/06/2016  M59 MPH          JACKSON            OK   MESONET

&&

DW
Local storm report, Jul 6, 9:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
927 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND GST     4 ENE ODELL             34.37N 99.35W
07/06/2016  M70 MPH          WILBARGER          TX   MESONET

&&

DW
Local storm report, Jul 6, 9:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     8 W VERNON              34.15N 99.43W
07/06/2016  E70 MPH          WILBARGER          TX   TRAINED SPOTTER

            VIA EM

&&

DW
Local storm report, Jul 6, 9:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
938 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     4 S TIPTON              34.44N 99.14W
07/06/2016  M59 MPH          TILLMAN            OK   MESONET

0930 PM     TSTM WND GST     4 ENE ODELL             34.37N 99.35W
07/06/2016  M56 MPH          WILBARGER          TX   MESONET

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:20 PM CDTSevere Thunderstorm WarningOUNHardeman40 min
Jul 6, 8:58 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger47 min
Jul 7, 12:11 AM CDTSpecial Weather StatementOUNWilbarger49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.